I have been taking Simva Statin for the past 3 years to lower my cholestreol which it has done. However I have also suffered from bad muscle spasms in my legs in the evening and at night. I decided to stop the statins and the spasms have gone immediately thank goodness ! I will never take this statin again but I know I have to still control my cholesterol. Does anyone know of a statin that will not give me leg spasms ?
Welcome to the MS forum here - are you an MS patient too?
I am not a doctor or medical professional, but from what I know if you react to one of the statins in a negative way, you probably will react to all of them that way. I was unable to lipitor because of the pains and other SideEffects.
There are lots of debates about the SE's and recently the statins are coming into question as to whether they are really all that good for us.
I would have a serious talk with your doctor about your symptoms and questions.
Welcome again and I hope we see you around again,
I just started getting MS spasms; however, last year I was taking a statin & 1000 mg/day of Niacin (*not* niacinamide, which does does not produce the flush) and started having severed cramps in my buttocks/thighs to the point where I could not walk my dog. Found out that niacin is contraindicated for use w/statins, quit taking it. Niacin can lower cholesterol at high doses (my plan). I now take 500 w/out side effects.
hi Abulafia, welcome to the forum here. Simastatins were in the news again this week- they are suspected to be nowhere nearly as effective as the statins.
My DH was just at the cardiologist this week and had niacin added back into his regimen. He is an open heart patient, doing well now, but battling the inherited high cholesterol.
His Cardio doc said to ramp up to 1000mg a day - he has him starting with 100mg twice a day to start. It needs to be titrated just like so many other drugs. Could your 1000mg per day been dumped into your system too fast?
Funny how we can't always assume our symptoms are all because of our MS!
The statin medications block an essential pathway for the body's production of cholesterol. This is an important pathway for other things in the body, especially for the production of an essential enzyme called Co-Enzyme Q10 or Co-Q10. Almost all tissues in the body rely on Co-Q10 in their metabolism and muscles need it especially.
As we age the natural levels of CoQ10 fall. The statins have been shown to reduce tissue levels of this enzyme. The occurrence of pain and cramps in people on statin meds is well documented. In unusual cases this can case rapid and severe damage to the muscles, a condition called rhabdomyolysis which is where the muscle tissue actually dissolves (as is always mentioned in the statin ads.) As the levels fall you can suffer muscle pain and/or cramping. If the levels fall to less than 60% of the norm it can cause death in lab animals. Most doctors who also practice complementary and alternative medicine recommend supplementing with CoQ10.
Traditional medicine pooh-poohs this effect of the statins. I don't.
I disagree that people will respond the same way to all the statins. I have no proof of this though. I do know that after my mother suffered muscle breakdown on one of the earliest statins, Baycol, it was yanked from the market for just that very side effect. The other statins have not had as much problem with it. So, if supplementing with CoQ10 isn't helpful I would ask to be on another or lower the dose.
You might obtain CoQ10 and take 100mg a day to see if this helps also. There has not been rigorous study of using this, but my reading has convinced me to put all my family members on it who take a statin.
I had been taking Zocor or Lipitor (whatever insurance preferred) for years. About a year ago I tapered off of Lipitor in an effort to decrease my pain load. It didn't help that, but I did have a marked increase in my level of alertness and even a little more energy. Even better, I stopped having the frequent sensation of heart palpitations.
An alternative practitioner who gives me massage treatments had suggested Co-Q-10 months before. My doc cleared it as it "won't hurt anything but your wallet." I also started on B6. B12, folic acid, fish and flaxseed oil to help keep inflammation in my body to a minimum.
I gladly restrict cholesterol intact from DIET but research has convinced me that statin drugs are not something I ever care to put in my body again. (The sleep neuro I see hates them.) WHY WOULD I WANT TO SEVERELY LIMIT THE CHOLESTEROL MY BODY MAKES WHEN IT IS SO NECESSARY FOR PRODUCING MYELIN?
It does seem that statins themselves offer an inflammatory protection. The catch is that you only need 5-10mg to do that. Someday when I'm feeling brave again I may try just one Red Yeast Rice capsule each day. It is a statin too but doesn't come with drug company hype. Maybe I could profit with some extra anti-inflammatory but not lose the cholesterol my nerves and brain needs.
FYI: I've known people with heart disease taking 80mg of statin daily. I knew another woman whose cholesterol was over 900, never came down, and she died in her late eighties without ever developing any heart disease. We just don't know how much we don't know. As always, make you decisions together with your doctor.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.